A 65-year-old woman was admitted to our hospital because of hyperkalemia and renal dysfunction. Three months after she had been treated with lobenzarit disodium, a disease-modifying anti-rheumatic drug, her serum potassium and blood urea nitrogen levels rose. Neither calcium polystyrene sulfonate nor furosemide was effective in treating the hyperkalemia. On admission, she did not show metabolic acidosis and her creatinine clearance was 41 ml/min. Urinalysis results and urinary β2-microglobulin and N- acetyl-β-D-glucosaminidase concentrations were normal. Her pituitary and adrenal functions and renin-aldosterone axis were also normal. A renal biopsy specimen demonstrated almost normal glomeruli and almost normal proximal tubules. On the other hand, the distal tubules demonstrated patchy atrophy with an increase in the interstitium and an infiltration of mononuclear cells. Fludrocortisone acetate, a synthetic mineralocorticoid, was effective in treating her hyperkalemia. The impaired responsiveness of the distal nephron to mineralocorticoid may have been the pathophysiological mechanism in this patient.
ASJC Scopus subject areas
- Physiology (medical)